North Carolina, 2004Flash Flood and Damaging Winds in North Carolina, August 13, 2004
August 13, 2004 · NWS RAH · 3 events in 2 counties and zones
2 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 13, 2:00 PM EST, 3 hours 22 minutes earlier.
Area forecast discussion, Aug 13, 2:00 PM EST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT FRI AUG 13 2004
.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
CHANGES IN FORECAST TRACK FOR CHARLEY OBVIOUSLY HAS GREAT
IMPLICATIONS FOR NORTH CAROLINA. THE MORE EAST TRACK GREATLY REDUCES
THE THREAT FOR FLOODING IN THE WEST. AT THE SAME TIME HAVING AN
ATLANTIC HURRICANE MAKE LANDFALL ON THE SOUTH CAROLINA COAST
INCREASES THE THREAT FOR WIND DAMAGE AND FLOODING IN THE EAST.
WIND WATCH HAS ALREADY BEEN ISSUED FOR THE EAST HALF OF THE WARNING
AREA. THE FLOOD WATCH WILL CONTINUE...BUT WILL EMPHASIZE THE THREAT
TO BE ISOLATED IN THE WEST...BUT NOT ZERO. IN THE EAST THREE TO FIVE
INCHES OF RAIN IS A GOOD FIRST START ON AMOUNTS. SIGNIFICANT RAINS
AND STRONG WINDS SHOULD EXIT THE AREA TO THE NORTHEAST NEAR OR
BEFORE MIDNIGHT SATURDAY NIGHT.
&&
.LONG TERM (MONDAY THROUGH FRIDAY)...
GFS HAS TRENDED FASTER WITH CHARLEY AND THUS IS FASTER TAKING THE
LINGERING FRONT OFFSHORE ON MONDAY THAN PREVIOUS RUNS. WILL REMOVE
POPS FROM THE WEST MONDAY AND LEAVE A SLIGHT CHANCE IN THE COASTAL
PLAIN. HIGH PRESSURE MOVES ACROSS THE AREA ON TUESDAY...BRINGING DRY
WEATHER. LIGHT SOUTHERLY FLOW OF RETURN MOISTURE AROUND THE HIGH
ALONG WITH A SERIES OF WEAK SHORTWAVE TROUGHS ON WEDNESDAY WILL
BRING A RETURN OF SLIGHT CHANCE POPS. DEEP CLOSED CIRCULATION OVER
SRN CANADA PUSHES A FRONT CLOSER TO THE AREA WHICH MAY BRING BETTER
CHANCE OF RAIN FOR FRIDAY...BUT FOR NOW WILL HAVE A SLIGHT CHANCE
FRIDAY.
&&
.AVIATION...
SCATTERED SHOWERS HAVE DEVELOPED IN OUR SW PORTIONS IN AREAS THAT
HAVE SEEN SOME BREAKS IN THE CLOUDS. WILL INCLUDE A TEMPO FOR RAIN
WITH MVFR CONDITIONS AT GSO/INT/RDU TO ACCOUNT FOR THESE. MEANWHILE
A LARGE AREA OF STRATIFORM RAIN ASSOCIATED WITH UPPER DIVERGENCE IN
RIGHT REAR QUAD OF JET WILL LIFT NORTH AND AFFECT OUR EASTERN HALF
THROUGH THE EVENING. PRECIP ASSOCIATED WITH CHARLEY WILL LIKELY FILL
IN AHEAD OF THE STORM AND MERGE WITH THE JET INDUCED PRECIP AREA.
THIS WILL BRING LIGHT RAIN AND IFR TO LIFR CIGS AFTER 06Z. STRONG
WINDS AND HEAVY RAIN FROM THE OUTER BANDS OF CHARLEY WILL BEGIN TO
AFFECT THE AREA BETWEEN 12Z AND 18Z. WILL CARRY WIND GUSTS OF 20 TO
30KT BEGINNING AT 14Z AT FAY...AND 16Z ELSEWHERE.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH FOR THE ENTIRE CWA TONIGHT THROUGH SATURDAY NIGHT.
NC...INLAND TROPICAL STORM WIND WATCH EAST HALF OF CWA LATE SATURDAY
MORNING THROUGH MIDNIGHT.
&&
SHORT TERM...RLH
LONG TERM/AVIATION...DGS
Hazardous weather outlook, Aug 13, 4:30 AM EST, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
530 AM EDT FRI AUG 13 2004
NCZ007>011-021>028-038>043-073>078-083>086-088-089-140930-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
530 AM EDT FRI AUG 13 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT...
A FLOOD WATCH IS IN EFFECT THROUGH DAYBREAK THIS MORNING FOR ALL OF
CENTRAL NORTH CAROLINA. SOME LOCALLY HEAVY RAINS ARE POSSIBLE
THROUGH DAYBREAK AS REMNANTS OF BONNIE MOVE ACROSS THE AREA.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON OVER
THE CENTRAL AND EASTERN SECTIONS OF CENTRAL NORTH CAROLINA THIS
AFTERNOON AND EVENING...MAINLY ALONG AND EAST OF LINE FROM
OXFORD...RALEIGH...SANFORD TO LAURINBURG. THE MAIN THREAT FROM
STORMS WILL BE DAMAGING GUSTS. ISOLATED TORNADOES ARE POSSIBLE.
THEN THERE IS THE POTENTIAL FOR LOCALLY HEAVY RAINS IN OUTER RAIN
BANDS AS HURRICANE CHARLEY APPROACHES LATER TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SATURDAY AND SATURDAY NIGHT...HURRICANE CHARLEY MOVING ACROSS
CENTRAL NORTH CAROLINA BRINGING LOCALLY HEAVY RAINS AND STRONG WINDS
WITH GUSTS TO 40 TO 45 MPH. RAIN TAPERING OFF AND WINDS DIMINISHING
AFTER MIDNIGHT ON SATURDAY.
SUNDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS ANTICIPATED TONIGHT THROUGH SATURDAY NIGHT
AS HURRICANE CHARLEY MOVE ACROSS THE AREA.
EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS
SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM THE
NATIONAL WEATHER SERVICE.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
RA
In the hours before
Special weather statement, Aug 13, 4:32 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
532 PM EDT FRI AUG 13 2004
NCZ040-132230-
CHATHAM NC-
532 PM EDT FRI AUG 13 2004
...STRONG THUNDERSTORMS WILL MOVE ACROSS CHATHAM COUNTY THROUGH 630
PM EDT...
AT 532 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
HARPERS CROSSROADS...OR ABOUT 14 MILES WEST OF SANFORD...MOVING
NORTHEAST AT 25 MPH.
SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...PITTSBORO...
BEAR CREEK...WILSONVILLE AND FEARRINGTON .
GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
Local storm report, Aug 13, 5:05 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
605 PM EDT FRI AUG 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG DURHAM 35.99N 78.88W
08/13/2004 DURHAM NC TRAINED SPOTTER
NEAR HWY 147 AND I-40...REPORT OF AN SUV KNOCKED OVER BY
A WIND GUST. ALSO SMALL HAIL COVERS THE GROUND.
&&
SGYThunderstorm Wind, Stanly
- When
- August 13, 5:22 PM EST
- Where
- Stanly County, Stanfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.233, -80.433
Trees were blown down and the fire department was called to remove them.
Flash Flood, Wake
- When
- August 13, 6:10 PM EST to 7:30 PM EST
- Where
- Wake County, Raleigh
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.790, -78.650 (the zone’s center; the record gives no point)
Street flooding, with several inches of water, was reported on Lead Mine Road. On Six Forks Road at Interstate 440, near North Hills Mall, a car was submerged in one and a half feet of water.
Thunderstorm Wind, Wake
- When
- August 13, 6:30 PM EST
- Where
- Wake County, Raleigh
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.800, -78.667
Trees were blown down on Glenwood Avenue.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Florida, August 13, 20047 deaths · 780 injured · $5.7 billion · 5 events
- Tornado in North Carolina, August 13, 20043 deaths · 29 injured · $1.3 million · F2 · 1 event
- High Wind in Florida, August 13, 20044 deaths · $1.3 billion · 91 kt wind · 3 events
- High Wind in Florida, August 13, 20041 death · 12 injured · $1.1 billion · 94 kt wind · 3 events
- Hurricane in Florida, August 13, 20042 deaths · $52 million · 1 event
- Tropical Storm in Florida, August 13, 20041 death · $900,000 · 1 event
- Tropical Storm in Florida, August 13, 2004$78 million · 1 event
- Flash Flood in Arizona, August 13, 20041 death · 1 event
- Tornado in Florida, August 13, 2004$50,000 · F2 · 1 event
- Tornadoes in North Carolina, August 13, 20043 injured · $409,000 · F1 · 3 events
- Hurricane in Florida, August 13, 2004$2.6 million · 3 events
- Tornadoes in Florida, August 13, 20041 injured · F1 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419562, 5419563, 5419564.